Horse Side Vet Guide ®

Equine Health Resource

Anaphylaxis

Synonyms: Anaphylactic Shock

Anaphylaxis (anaphylactic shock) is a rare but potentially severe and life-threatening, body-wide allergic response. It is most commonly seen in horses after they have received an injection of a medication or vaccine, but it can be a response to any allergen, like an insect sting.

Signs begin within minutes to hours after injection. The condition is sometimes confused with injection reactions, like procaine reaction or intracarotid injection. Anaphylaxis is a true allergic reaction, whereas a procaine reaction is a neurologic reaction to the penicillin carrier procaine. It usually takes longer to develop than these other conditions.

Horses with modest anaphylaxis usually get hives and/or face/head swelling. Those with more severe anaphylaxis look severely distressed. They are off feed and depressed; they usually stand head low, nostrils flaring, with rapid respiratory and heart rates. They may make respiratory noise and seem to have difficulty breathing. They may develop diarrhea or show colic signs. Severe cases will go into shock and die if they don’t get veterinary help right away.

Diagnosis is usually clear from these signs following recent use of medication. If no medication has been given recently, then anaphylaxis can be hard to differentiate from colitis, an attack of RAO or other severe and acute systemic disease.

Treatment starts with recognition of the condition. Intense nursing care, steroids, NSAIDS, and intravenous fluids. Epinephrine and other emergency medications might be needed.

Helpful Outside ResourcesCredible Equine Health Information on the Internet

Author: Doug Thal DVM Dipl. ABVP

RELATED REFERENCES

Orsini JA, Divers TJ Equine Emergencies- Treatment and Procedures 3rd edition. Saunders

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending